Wisconsin, 2010

Hail in Wisconsin, June 6, 2010

June 6, 2010 · NWS MKX · 7 events in 3 counties and zones

A surface trough associated with an exiting low pressure system provided the focus for afternoon thunderstorms in the presence of marginal MLCAPE (< 250 J/kg). 5 degrees C along with the 0 degree C level falling below 700 mb made hail a threat with the developing thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A surface trough associated with an exiting low pressure system provided the focus for afternoon thunderstorms in the presence of marginal MLCAPE (< 250 J/kg). Instability due to mid-level lapse rates of 6 to 6.5 degrees C along with the 0 degree C level falling below 700 mb made hail a threat with the developing thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 6, 2:30 AM CST, 11 hours 42 minutes earlier.

Area forecast discussion, Jun 6, 2:30 AM CST, 11 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 AM CDT SUN JUN 6 2010

FORECAST FOCUS ON PRECIPITATION CHANCES TODAY...AND AGAIN MONDAY
NIGHT THROUGH WEDNESDAY.

LATEST WATER VAPOR IMAGERY AND RUC ANALYSIS INDICATED AN UPPER LOW
OVER WEST CENTRAL QUEBEC CANADA...WITH AN UPPER TROUGH EXTENDING
FROM THIS FEATURE INTO THE WESTERN GREAT LAKES REGION. EMBEDDED
VORTICITY MAXIMA WITHIN TROUGH OVER NORTHERN MINNESOTA...COMBINED
WITH STEEP MID LEVEL LAPSE RATES...PRODUCED SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS EARLIER TONIGHT. SHOWERS HAVE DIMINISHED
SOME WITH LOSS OF DAYTIME HEATING.

AT THE SURFACE...LOW PRESSURE HAS SHIFTED EAST OF THE
REGION...WITH LIGHT NORTHWEST WINDS BRINGING LESS HUMID CONDITIONS
INTO THE AREA.

.SHORT TERM...TODAY THROUGH WEDNESDAY...FORECAST CONFIDENCE MEDIUM.

VORTICITY MAXIMA OVER NORTHERN MINNESOTA SHIFT SOUTHEAST INTO THE
AREA TODAY. AREA FORECAST SOUNDINGS SHOW THE STEEP MID LEVEL LAPSE
RATES SHIFTING INTO THE AREA...WITH WEAK MEAN LAYER CAPES OF UP TO
150 J/KG WITH MODIFIED AIR PARCEL AND LITTLE TO NO CONVECTIVE
INHIBITION. THUS...LEFT CHANCES FOR SHOWERS FOR TODAY LINGERING
INTO THE EARLY EVENING HOURS...WITH SLIGHT CHANCE OF THUNDER THIS
AFTERNOON WITH PEAK HEATING.

TEMPERATURES TODAY SHOULD REACH INTO THE 70S ACROSS ALL BUT THE
NORTHEAST COUNTIES. WINDS WILL SHIFT ONSHORE THIS AFTERNOON NEAR
THE LAKE...BRINGING COOLER HIGHS THERE.

WEAK HIGH PRESSURE SHIFTS INTO THE AREA LATER TONIGHT AND MONDAY.
THE HIGH WILL BRING QUIET WEATHER ACROSS THE AREA. LIGHT WINDS AND
CLEARING SKIES MAY BRING PATCHY FOG TO THE AREA LATER TONIGHT...SO
LEFT IN FORECAST.

SYSTEM FOR MONDAY NIGHT THROUGH WEDNESDAY WILL BRING THE NEXT
CHANCES FOR PRECIPITATION TO THE AREA. MODEST LOW TO MID LEVEL
FRONTOGENESIS RESPONSE FIELDS SEEN SHIFTING ACROSS THE AREA MONDAY
NIGHT THROUGH TUESDAY. FORECAST SOUNDINGS SHOW AIR COLUMN GETTING
MOIST BY TUESDAY ON THE NAM...WITH THE GFS QUICKER TO BRING
MOISTURE INTO THE AREA MONDAY NIGHT.

LIKE THE NAM/ECMWF TIMING MORE THAN THE GFS WITH THIS SYSTEM...AS
THEY HAVE BEEN MORE CONSISTENT WITH TIMING OVER THE PAST FEW DAYS.
BROUGHT CHANCE POPS INTO MOST OF THE AREA MONDAY NIGHT...THOUGH
THIS MAY BE OVERDONE IF THE NAM VERIFIES.

WENT WITH LIKELY POPS TUESDAY ACROSS THE AREA...WITH MODELS
SHOWING MODEST LOW TO MID LEVEL FRONTOGENESIS RESPONSE SHIFTING
THROUGH. WENT ONLY SLIGHT CHANCE OF THUNDER...AS LITTLE
INSTABILITY IS SEEN ON FORECAST SOUNDINGS. LINGERED LOWER POPS
THROUGH WEDNESDAY...WITH LOW TO MID LEVEL FRONTOGENESIS RESPONSE
FIELDS LINGERING ACROSS THE AREA. NEAR TO SLIGHTLY BELOW NORMAL
TEMPERATURES EXPECTED THROUGH WEDNESDAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH SATURDAY...FORECAST
CONFIDENCE MEDIUM.

NEXT LOW PRESSURE SYSTEM SHIFTS INTO THE CENTRAL PLAINS BY LATE IN
THE WEEK...WHICH BRINGS GULF MOISTURE AND WARMER TEMPERATURES INTO
THE AREA. KEPT THIS PERIOD MAINLY UNCHANGED FOR NOW...UNTIL MORE
AGREEMENT AMONG THE MEDIUM RANGE MODELS IS ATTAINED.

&&

.AVIATION...FEW LINGERING IFR CEILINGS EARLY THIS MORNING AS LOW
NEAR THE EASTERN GREAT LAKES MOVES OFF. OCCASIONAL MVFR CIGS THEN
EXPECTED THROUGH LATE MORNING AS CU DEVELOPS. BROKEN CIGS 4 THSD
FT THIS AFTERNOON. WEAK SURFACE TROUGH DROPPING SOUTHEAST WITH
MINIMAL CAPE AROUND 100 TO 150 J/KG MAY GENERATE SCATTERED SHOWERS
ISOLATED THUNDERSTORMS IN THE AFTERNOON AND EARLY EVENING.

HIGH PRESSURE SHOULD THEN BECOME CENTERED OVER THE UPPER
MISSISSIPPI VALLEY LATE TONIGHT.

&&

.MARINE...SURFACE LOW OVER THE EASTERN GREAT LAKES WILL MOVE OFF
TO THE EAST. NORTHEAST WINDS AROUND LOW BROUGHT SMALL CRAFT
CONDITIONS OVERNIGHT MAINLY SOUTH OF MILWAUKEE...BUT WINDS BECAME
NORTHWEST SO WAVES SHOULD ALSO SUBSIDE. AS WINDS TURN NORTHEAST BY
EVENING WINDS SHOULD BE BELOW SMALL CRAFT CRITERIA.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...08/WOOD
AVIATION/MARINE...06/HENTZ
Hazardous weather outlook, Jun 6, 2:38 AM CST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
338 AM CDT SUN JUN 6 2010

WIZ046-047-051-052-056>060-062>072-070845-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
338 AM CDT SUN JUN 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE MAINLY LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE ARE MORE CHANCES FOR THUNDERSTORMS MONDAY NIGHT AND
TUESDAY...AND AGAIN LATER THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ643>646-070845-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
338 AM CDT SUN JUN 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDS AND WAVES MAY APPROACH SMALL CRAFT CRITERIA. AN ISOLATED
THUNDERSTORM IS POSSIBLE MAINLY LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE ARE MORE CHANCES FOR THUNDERSTORMS MONDAY NIGHT AND
TUESDAY...AND AGAIN LATER THURSDAY AND FRIDAY.

BRISK SOUTH WINDS MAY APPROACH SMALL CRAFT CRITERIA ON FRIDAY.

HENTZ

WWW.WEATHER.GOV/MKX

The radar

The Milwaukee radar (KMKX), 88 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Dane

When
June 6, 2:12 PM CST
Where
Dane County, 1 mi NE of Cross Plains
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.130, -89.616

Hail, Dane

When
June 6, 2:15 PM CST
Where
Dane County, 1.2 mi S of Shorewood Hills
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
43.063, -89.470

Hail, Washington

When
June 6, 4:20 PM CST
Where
Washington County, 4 mi NNW of West Bend
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.474, -88.210

Hail, Washington

When
June 6, 4:30 PM CST
Where
Washington County, West Bend
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.420, -88.180

Hail, Columbia

When
June 6, 4:38 PM CST
Where
Columbia County, 2 mi SSE of Poynette
Measured
0.75 in hail
Reported by
Public
Coordinates
43.373, -89.385

Hail, Dane

When
June 6, 4:45 PM CST
Where
Dane County, 2 mi N of Utica
Measured
0.75 in hail
Reported by
Public
Coordinates
42.999, -89.120

Hail, Dane

When
June 6, 5:20 PM CST
Where
Dane County, 5 mi SE of Madison Truax Airport
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.089, -89.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229076, 229072, 229070, 229071, 229074, 229075, 229073.